Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 12, 2021, 4:34 PM PDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:34 PM PDT (23:34 UTC)
- Expired
- Aug 12, 2021, 5:15 PM PDT
- In force
- 41 min
- Issued by
- NWS Reno, NV
- Hail
- 0.00 in
- Wind
- 40
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3127 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WWUS85 KREV 122334
SPSREV
Special Weather Statement
National Weather Service Reno NV
434 PM PDT Thu Aug 12 2021
CAZ072-NVZ002-130015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
434 PM PDT Thu Aug 12 2021
...A strong thunderstorm developing west of Lake Tahoe. Strong
outflow winds possible through 515 PM PDT...
At 428 PM PDT, Doppler radar was tracking a strong thunderstorm near
West of Meeks Bay.
HAZARD...Thunderstorm outflow winds in excess of 40 mph are expected
to move onto Lake Tahoe. Heavy rain and pea size hail
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could capsize small vessels on the lake.
Locations impacted include...
Homewood, Meeks Bay, Emerald Bay, and all Lake Tahoe waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3927 12012 3924 11986 3895 11992 3883 12008
3885 12015 3886 12016 3907 12022
TIME...MOT...LOC 2328Z 201DEG 5KT 3903 12016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
TFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:21 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 12, 2:21 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 221 PM PDT Thu Aug 12 2021 .SYNOPSIS... Hot afternoon temperatures and increasing moisture will lead to afternoon and evening showers and thunderstorms for the end of the week into the start of the weekend. Wildfire smoke will continue to degrade air quality across the region. Next week looks dry with cooler temperatures and breezy afternoons. && .DISCUSSION... Hot temperatures with highs around the triple digit mark for lower valleys to continue into the weekend. Cooling will be reduced a bit overnight through the weekend due to increased moisture and cloud cover. Additionally, smoke will make it hard to have windows open in many locations. Minor heat health impacts are possible for sensitive individuals or for those who will be outdoors for any extended periods during the middle of the day. Moisture is starting to increase, but remains rather meager today. The heating will help to drive instability and allow for isolated thunderstorm development, however, the forcing remains well west of the region. While PWATs aren't overly impressive yet, the lack of flow will allow for storms to rain with lesser chances for dry lightning strikes. A few showers may linger overnight, per HREF members, but it appears we'll lack deep convection necessary for thunderstorms. Going into Friday and Saturday, EPS PWAT meteograms are showing values rising to around 0.6-0.8". Terrain and local convergence will drive most thunderstorm development in the afternoon, with outflows dominating the environment into the evening. Steering flow remains on the lighter side, so locally heavy rain is possible from any thunderstorms that do develop. Of particular concern are recent burn scars, especially Tamarack. Saturday looks to have less coverage than Friday as the upper ridge expands back over the region, capping things to a degree. A trough approaches the coast Sunday, leading to more typical westerly breezes Sunday afternoon and stronger winds Monday and Tuesday afternoons. While the convergence boundary from the afternoon zephyr could help with additional thunderstorm development Sunday, a rapidly drying and stabilizing airmass will likely keep storms focused south of US-50 and then bring the return to dry conditions going into next week. This of course will bring enhanced fire weather concerns, please see the fire weather section below for additional details. The good news is it will bring the return of more typical August warmth as opposed to triple digit heat. The Dixie Fire continues to burn intensely, producing copious amounts of smoke. The lighter winds the remainder of the week and start of the weekend won't help the smoke situation, with continued periods of poor air quality. Thunderstorms make for a complicated smoke forecast as any rainfall and outflow winds can locally help, or in some cases make worse, the smoke situation. As winds increase the end of the weekend and into next week, anticipate some afternoon clearing, however, it also could make the fire burn more actively, with drainage winds bringing smoke back into the region overnight. -Dawn && .AVIATION... Smoke and haze continue across the region as the Dixie fire actively burns. Widespread MVFR conditions with heavily reduced slantwise visibility and terrain obscuration. A few periods of VFR conditions are expected in the afternoon and evening, but still expect surface visibility to top out around 6-8 miles. KSVE likely to see the worst conditions with periods of IFR possible in smoke. Isolated thunderstorms are possible the next few days. There is a 10% chance of a storm within 10 miles of terminals this afternoon and evening, with slightly better chances tomorrow as moisture increases -- 25-30% for Sierra terminals, with a 15-20% chance for western Nevada terminals. Main threats from storms will be erratic outflow winds over 35 kts in addition to brief heavy rain. -Dawn && .FIRE WEATHER... Hot and unstable conditions will lead to favorable conditions for plume dominated fires for the next few days. Increasing moisture may boost pyrocumulus development for the Dixie Fire and open the door for pyrocumulonimbus clouds. Thunderstorms are possible the next few days. For today, a few storms should develop over the Sierra, Sierra Front, northward into Lassen County and northern Washoe Counties. Dry strikes are possible outside of rain cores with gusty outflow winds over 40 mph. Thunderstorm potential looks better for Friday with increasing moisture. Storm should turn wetter with slow storm motion, but strikes away from rain cores are still a threat for new fire starts. Some models show increasing winds Monday as low pressure moves into the Pacific Northwest. For now the potential for widespread critical fire conditions is low, but some areas may see afternoon gusts of 30- 35 mph. Increasing winds next week could wake up holdovers from this week's lightning. -Brong/Hoon && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 12, 2:34 PM PDT, 2 hours before
Special Weather Statement
National Weather Service RENO NV
234 PM PDT Thu Aug 12 2021
CAZ070>073-NVZ001>005-140000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
234 PM PDT Thu Aug 12 2021
...Heat and Smoke Impacts...
Wildfire smoke from the Dixie fire and other area wildfires
west of the Sierra will continue to produce smoke and haze
for much of northern California and Nevada. In addition,
temperatures will be around 100 degrees for many of the hotter
valleys and close to 90 degrees in Sierra communities. Several
days of heat along with the smoke may exacerbate heat health
symptoms.
Bottom line: Air quality impacts will likely persist along with
elevated heat impacts. Consider having some contingency plans if
you were planning on being outdoors for extended periods.
Here are a few other tips from the Washoe County Air Quality
Management Division:
1. Reduce or stop outdoor activity and stay inside.
2. Keep AC on if available, the fresh-air intake closed,
filter clean, and windows closed.
3. Pay attention to air quality on AirNow.gov.
4. Follow the advice of your doctor, especially those
with heart or lung disease.
For more tips on how to keep yourself and others safe, check with
your local air quality district.
The latest air quality measurements are available at
www.airnow.gov
http://weather.gov/renoSpecial weather statement, Aug 12, 4:34 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
434 PM PDT Thu Aug 12 2021
CAZ072-NVZ002-130015-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
434 PM PDT Thu Aug 12 2021
...A strong thunderstorm developing west of Lake Tahoe. Strong
outflow winds possible through 515 PM PDT...
At 428 PM PDT, Doppler radar was tracking a strong thunderstorm near
West of Meeks Bay.
HAZARD...Thunderstorm outflow winds in excess of 40 mph are expected
to move onto Lake Tahoe. Heavy rain and pea size hail
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could capsize small vessels on the lake.
Locations impacted include...
Homewood, Meeks Bay, Emerald Bay, and all Lake Tahoe waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3927 12012 3924 11986 3895 11992 3883 12008
3885 12015 3886 12016 3907 12022
TIME...MOT...LOC 2328Z 201DEG 5KT 3903 12016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFNearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.